Saturday, October 25, 2014

We Gave It A Try......

Sodium Thiosulfate we started on July, second week?  Three times a week.  It was a rough start.  It caused him to have a stomach ache, almost instantly.  It caused vomiting and headaches.  But we soon got it all worked out with medicines to combat those side effects.  Zofran, tylenol, benadryl.  As a review we were in the hospital in August, then again in September for infections of calcium deposits.   Methotrexate was pulled, Imuran lowered.  In October he started to become intolerant of the sodium it seemed.  So we cut down to two infusions a week.   We also stopped seeing improvements or movement of the calcium.  After three maybe four weeks of being off methotrexate, a rash on his face appeared.  I thought it had started almost as soon as we stopped methotrexate but it may have started at the same time.  The rash was not typical JDM.   Although it did cover his eyelids.  It was like a chemical burn or something.  Benadryl helped.  We even stopped in at the dermatologist to ask if this is a JDM rash or a drug reaction from the sodium thiosulfate, what are we looking at here?  JDM labs have been steady.  Strength is pretty good.  Stamina could be better but its winter, its color there.  Nail capillaries are fair to pretty good.  So as far as dermatology was concerned,  they just didn't know.   The very next day we had a rheumatology appointment.   This was a big day.  The rash made a GRAND appearance for everyone.   So much so that he looked like a little red swollen tomato with a tiny nose!  Everyone that came in to say hello would get to the second syllable in his name and their jaw dropped open.  The doctors came in.  They had already been tipped off by nurses.  I love our rheumatologists.  They had their game faces on.   We quickly pulled the obvious, sodium thiosulfate.  No more, we stopped improving anyway so.  Then we discussed what to add back in.  Step two was to up steroids to combat the inflammation.  Only a tiny bit though.  Because a few months ago they came to me to say, we want him off steroids.  Then we decided to add back in the methotrexate.    When we pulled that without weaning, I knew it was a JDM rule violation.  YOU DONT REMOVE, you step away slowly, and see what the immune system will do.  At the time however, we were fighting constant infections.  Our fear is one of the times, it was doing to do more damage then we could control.  Infections are dangerous.  They kill people.  So based off that we felt it was necessary to violate that rule.   We also added more Imuran.  Imuran gets my vote.  I don't know why.

That evening after our drive home, I want to say that I just accepted the way things are.  The way the ended up.  But no.  I began to obsess over it a bit.  Nothing unhealthy mind you but, it was like running around an art sculpture.  Looking at it over and over and over again.  Trying to figure out what it is.  Trying to figure what is going on.  My instinct was telling me that it was not JDM.  That this was not his dermatomyositis flaring.   It was what I did in the beginning.  Maybe he has allergies.  Allergies to what, well himself we have established.  But even the doctor asked have you switched laundry detergents?  Anything new?  I want to be insulted by that but I was right with them.  Let this be something else.  Not his dermatomyositits.  There was just no definitive answer.  I walked out of that appointment feeling like we had too.  We have to treat this like a flare because it would be bad not too.  Even if its not.  That night at three am my eyes flew open.  He is at his worst when he just home from school.  Why.   This started back in September, when school did.  What is it at school that is making him do this.  Sunblock.  I bet he is having an allergic reaction to the sunblock.   For a whole week we kept it off his face.  I even held the methotrexate hoping by taking away the sunblock things would magically return to normal.

It does appear to be a  reaction to the sodium thiosulfate. :(